New Mexico, 2014Flash Flood and Hail in New Mexico, July 19, 2014
July 19, 2014 · NWS ABQ · 7 events in 3 counties and zones
An upper level high pressure system was centered over southwest New Mexico. A strong and moist low level easterly push increased moisture in central areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level high pressure system was centered over southwest New Mexico. A strong and moist low level easterly push increased moisture in central areas. Afternoon showers and thunderstorms developed across the higher terrain of northern and south central New Mexico. Storms slowly moved to the southeast. A few strong storms developed across the east as favorable vertical wind shear profiles helped to organize thunderstorms. Flash flooding was reported within the Bandelier National Monument. Other strong storms produced wind damage around Dexter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 19, 11:03 AM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 19, 11:03 AM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1203 PM MDT SAT JUL 19 2014
.AVIATION...
18Z TAF CYCLE
IT WILL BE HARD TO RULE OUT STORMS ANYWHERE TODAY...BUT KFMN AND
POINTS E OF KROW APPEAR TO HAVE THE SMALLEST CHANCES. WITH THE MID
LEVEL HIGH ROUGHLY CENTERED OVER KTCS CELLS SHOULD DRIFT SLOWLY
E TODAY...EXCEPT FOR SOME MOVING N OVER THE SW MTS AND SE MOVING
STORMS E OF THE CENTRAL MT CHAIN. PERTURBATIONS IN NW FLOW ALOFT
SHOULD FAVOR THE SANGRE DE CRISTOS AND NE AREAS FOR SCATTERED
CONVECTION THIS AFTN AND EVENING. MODELS SUGGEST LOW CLOUDS WILL
RETURN LATE TONIGHT INTO THE EARLY MORNING SUNDAY MAINLY E OF A
LINE FROM KROW TO KTCC. MVFR LOCATIONS WILL BE POSSIBLE AT THESE
TAF SITES...ESPECIALLY KROW.
44
&&
.PREV DISCUSSION...342 AM MDT SAT JUL 19 2014...
.SYNOPSIS...
A SLIGHT UPTICK IN AFTERNOON AND EVENING THUNDERSTORMS ACTIVITY IS
EXPECTED TODAY AND MORESO ON SUNDAY. THUNDERSTORM ACTIVITY WILL
TREND DOWNWARD OVER NORTHWEST NM MONDAY AS DRIER AIR FROM THE WEST
MOVES IN THERE. TEMPERATURES WILL BE SLIGHTLY ABOVE SEASONAL
AVERAGES AND WITH RELATIVELY HIGH HUMIDITY LEVELS...IT WILL MAKE
IT FEEL QUITE HOT AT MOST LOWER ELEVATION LOCATIONS THIS WEEKEND
INTO NEXT WEEK. STRONG HIGH PRESSURE MOVES LITTLE THROUGH THE WEEK
AND WITH NO STRONG MOISTURE INFLUX....EXPECT BELOW AVERAGE CROPS
OF AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY AND THURSDAY
WITH A POSSIBLE INCREASE IN STORM ACTIVITY FRIDAY THROUGH THE
WEEKEND.
&&
.DISCUSSION...
UPPER HIGH CENTER OVER SW NEW MEXICO EARLY THIS MORNING. THIS HIGH
WILL GRADUALLY STRENGTHEN DURING THE NEXT SEVERAL DAYS...RESULTING
IN TEMPERATURES 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES MOST
LOCATIONS FOR MID JULY. STRONG AND MOIST LOW LEVEL ELY PUSH INTO
THE MIDDLE RIO GRANDE VALLEY THIS MORNING WILL INCREASE CHANCES
FOR AFTERNOON THUNDERSTORMS SOMEWHAT TODAY AS WEST-NW STEERING
FLOW ALOFT SHOULD SEND ANY STORMS THAT DEVELOP TO OUR WEST TOWARD
THE VALLEY. ELSEWHERE...MOUNTAINS AND NE HIGHLANDS...NE AND EAST-
CENTRAL PLAINS FAVORED FOR AFTERNOON AND EVENING CONVECTION. A FEW
STRONG STORMS ARE POSSIBLE FROM THE NE HIGHLANDS EAST AND SE OVER
THE PLAINS AS WIND SHEAR PROFILES FAVORABLE TO HELP STORMS BECOME
ORGANIZED.
MODELS REMAIN IN VERY GOOD AGREEMENT THAT THE UPPER HIGH WILL SHIFT
EASTWARD TO SERN NM SUNDAY...ALLOWING MID AND UPPER LEVEL MONSOON
MOISTURE TO SEEP UP FROM THE SOUTHWEST. ADDITIONALLY...CONVERGING
SOUTHERLY WINDS OUT ON THE ERN PLAINS WILL RESULT IN ANOTHER
ACTIVE DAY THERE. ALTHOUGH MORE MOISTURE WILL ALLOW FOR A MORE
ACTIVE CROP OF CONVECTION SUNDAY AFTERNOON...IT MAY BE QUITE THE
CHALLENGE TO GET THEM TO MOVE MUCH WITH STEERING WINDS LESS THAN
5KTS. LOWER ELEVATIONS WEST OF THE CENTRAL MOUNTAIN CHAIN WILL
HAVE TO RELY ON COLLIDING OUTFLOW BOUNDARIES.
UPPER HIGH ELONGATES AND FOLDS OVER SOMEWHAT MONDAY...ALLOWING
DRIER AIR TO WORK INTO FAR NW AND NORTH-CENTRAL NM. MOISTURE
PLUME/THETA-E RIDGE AXIS WILL SHIFT FROM THE SW MOUNTAINS NEWD TO
THE EAST-CENTRAL AND NE PLAINS.
UPPER HIGH STRENGTHENS FURTHER TUESDAY BUT GFS AND ECMWF BOTH
SHOW SELY OR SLY FLOW AT 700MB TRANSPORTING IN SOME MID LEVEL
MOISTURE. MODELS SUGGESTING THAT ENOUGH PWAT/MOISTURE WILL BE IN
PLACE TO COMBINE WITH DAYTIME HEATING TO OVERCOME THE RELATIVELY
WARM AIR ALOFT ASSOCIATED WITH THE STRONG UPPER HIGH (~600 DAM) TO
ALLOW FOR SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. DRIER
UPPER LEVEL AIR FROM THE EAST IS EXPECTED TO LIMIT THUNDERSTORMS
OVER EASTERN AND CENTRAL AREAS...CONFINING STORMS TO THE NORTHERN
MOUNTAINS AND FAR WRN AND NWRN NM WEDNESDAY AND THURSDAY. GFS AND
ECMWF BOTH SUGGEST A SLIGHT UPTICK IN CONVECTION IS POSSIBLE
FRIDAY/SATURDAY AND MORESO SUNDAY AS A BACKDOOR FRONT MAY GET INTO
THE MIX.
33
&&
.FIRE WEATHER...
A SHORT TERM WARMING TREND WAS TO BE ACCOMPANIED BY A DRYING
TREND...BUT NOW LOOKS TO BE A MOISTENING ONE THROUGH THE WEEKEND.
PWATS HAVE DEFINITELY BOTTOMED NOW AND WILL TREND UP THROUGH SUNDAY
TO SLIGHTLY ABOVE NORMAL THANKS TO A WEAK MONSOONAL PLUME AND LOW
LAYER MOISTURE CURRENTLY MAKING WESTWARD PROGRESS THROUGH THE
CENTRAL MOUNTAIN CHAIN. AT MIDNIGHT THE SURFACE DEWPOINT WAS 47 HERE
AT KABQ AND IS UP TO 59 AS OF 230 AM. LOOK FOR AN UPTICK IN WETTING
RAINS THROUGH THE WEEKEND...MOST NOTABLE CENTRAL AND WEST COMPARED
TO THE PAST COUPLE OF DAYS.
DRY AIR OVER THE FAR EASTERN PACIFIC IS SET TO MOVE INLAND ACROSS AZ
AND INTO FAR WESTERN NEW MEXICO EARLY NEXT WEEK AS THE UPPER HIGH
SHIFT AS TAD FURTHER EAST AND THE RIDGE AXIS BECOMES ORIENTED FROM
SW TO NE. AT THE SAME TIME...PRESSURE HEIGHTS WILL BE INCREASING AS
THE UPPER HIGH STRENGTHENS. LOOK FOR A WARMING/DRYING TREND
MON/TUE...WITH TEMPERATURES TRENDING TO WELL ABOVE NORMAL ON BOTH
THE MAXS AND MINS. HAINES INDICES WILL TREND UP DURING THIS PERIOD
AS WELL AND BE 5S ACROSS MUCH OF THE AREA WITH 6S SHOWING UP ACROSS
THE NORTHWEST QUARTER OF THE FORECAST AREA.
BEYOND TUESDAY...THE UPPER HIGH WILL CONTINUE TO DOMINATE AND BE
CENTERED OVER SOUTHERN COLORADO AND NORTHERN NEW MEXICO. THE GFS
ENSEMBLE MEAN 500MB HEIGHTS FOR 12Z WEDNESDAY ARE +2 TO +3 STANDARD
DEVIATIONS ABOVE NORMAL FOR THE ENTIRE STATE. WE'RE STILL
ANTICIPATING SUFFICIENT MOISTURE FOR DAILY ROUNDS OF
THUNDERSTORMS...BUT NOT MUCH OF A WETTING RAIN FOOTPRINT. LOOK FOR
THIS TO CONTINUE THROUGH AT LEAST THE END OF NEXT WEEK BEFORE ANY
APPRECIABLE CHANGE.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 19, 4:18 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
518 AM MDT SAT JUL 19 2014
NMZ501>540-201130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
518 AM MDT SAT JUL 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
RAINFALL FROM STRONGER STORMS WILL ONCE AGAIN HAVE THE POTENTIAL
TO CREATE LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY
FOR LOCATIONS IN THE NORTHEAST HIGHLANDS...NORTHEAST AND EAST-
CENTRAL PLAINS. SMALL HAIL AND STRONG GUSTY WINDS WILL BE POSSIBLE
WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM COVERAGE WILL INCREASE SOMEWHAT SUNDAY. ISOLATED
STRONG STORMS WILL BRING SOME RISK OF HEAVY DOWNPOURS AND LOCAL
FLASH FLOODING...HAIL AND STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
33
In the hours before
Local storm report, Jul 19, 8:25 AM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
925 AM MDT SAT JUL 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD 3 N CAPULIN 36.78N 103.99W
07/18/2014 UNION NM OTHER FEDERAL
INTENSE RAINFALL CAUSED MUDSLIDE OVER VOLCANO ROAD AT
CAPULIN VOLCANO NATIONAL MONUMENT. CLOSED FOR DEBRIS
REMOVAL THROUGH THE 19TH.
&&
EVENT NUMBER ABQ1401115
GUYERSpecial weather statement, Jul 19, 12:33 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
133 PM MDT SAT JUL 19 2014
NMZ529-192015-
NORTHEAST HIGHLANDS-
133 PM MDT SAT JUL 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY THROUGH
215 PM MDT...
AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROMEROVILLE...OR ABOUT 8 MILES SOUTHWEST OF
LAS VEGAS...MOVING SOUTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...TECOLOTE...LAS VEGAS NATIONAL
WILDLIFE REFUGE...MCALLISTER LAKE WILDLIFE AREA...CHAPELLE...LOS
MONTOYAS AND SAN AUGUSTIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3541 10488 3521 10529 3543 10540 3544 10537
3551 10540 3553 10537 3554 10538 3556 10535
3556 10533 3562 10527
TIME...MOT...LOC 1933Z 314DEG 6KT 3550 10527
43Event by event
4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Flash Flood, Sandoval
- When
- July 19, 1:00 PM MST to 3:00 PM MST
- Where
- Sandoval County, 0.1 mi SSW of Frijoles to 0.12 mi SSW of Frijoles
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 35.779, -106.271
Six feet of water was reported to be flowing through the channel and over a footbridge at Bandelier National Monument. The water was out of its banks but not all the way to the parking area.
Hail, Guadalupe
- When
- July 19, 1:30 PM MST to 1:35 PM MST
- Where
- Guadalupe County, 0.69 mi S of Dilia
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.180, -105.060
Thunderstorm Wind, Guadalupe
- When
- July 19, 2:55 PM MST to 3:00 PM MST
- Where
- Guadalupe County, 2.19 mi NE of Pastura
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.800, -104.910
Hail, Guadalupe
- When
- July 19, 3:06 PM MST to 3:15 PM MST
- Where
- Guadalupe County, 2.19 mi SW of Pastura
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.760, -104.970
NWS employee reported 1.0 inch hail on State Rd. 54 southwest of Pastura.
Thunderstorm Wind, Chaves
- When
- July 19, 8:40 PM MST to 8:45 PM MST
- Where
- Chaves County, 0.9 mi NE of Greenfield
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.180, -104.340
A large tree was blown over onto the roadway near Lake Van east of Dexter.
Thunderstorm Wind, Chaves
- When
- July 19, 8:45 PM MST to 8:50 PM MST
- Where
- Chaves County, 1.8 mi NE of Greenfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 33.190, -104.330
A large tree was blown over onto a pick-up truck east of Dexter.
Thunderstorm Wind, Chaves
- When
- July 19, 9:00 PM MST to 9:05 PM MST
- Where
- Chaves County, 0.69 mi S of Dexter
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 33.190, -104.370
A large carport collapsed onto 2 vehicles at the U.S. Wildlife fish hatchery near Dexter.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 19, 20141 death · 1 event
- Rip Current in South Carolina, July 19, 20141 death · 1 event
- Flash Flooding and Debris Flow in Nevada, July 19 to 21, 2014$110,000 · 1.25 in hail · 13 events
- Wildfire in Washington, July 19 to 23, 2014$22,000 · 2 events
- Damaging Wind and Lightning Strike in Florida, July 19 to 20, 20141 injured · $500 · 3 events
- Flash Flooding and Heavy Rain in Hawaii, July 19 to 22, 20149 events
- Hail in South Dakota, July 19, 20141 in hail · 3 events
- Flash Flood and Hail in Colorado, July 19, 20141.75 in hail · 2 events
- Waterspout in Gulf of Mexico, July 19, 20141 event
- Heavy Rain in Texas, July 19, 20141 event
- Marine Thunderstorm Wind in Gulf of Mexico, July 19, 20141 event
- Hail in New Mexico, July 19, 20141.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522501, 522492, 522496, 522494, 522497, 522498, 522499.